Colorado, 2001

Damaging Winds in Colorado, July 4, 2001

July 4, 2001 · NWS GLD · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 1:41 PM MST, 6 hours 49 minutes earlier.

Area forecast discussion, Jul 4, 1:41 PM MST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT WED JUL 4 2001

FORECAST CONCERNS WL CONTINUE TO BE CHC OF TSRA AND MAX TEMPS.

50H HIGH IS CENTERED NR UT/CO BORDER WITH A S/W ROTATING OVER THE
TOP OF IT. SFC BOUNDARY/ASSOCD MSTR CONV LIES ALONG SRN/WRN PTNS OF
CWFA. ALSO ANOTHER AREA OF MSTR CONV RESIDES ALONG NRN PTN CWFA. LWR
LEVELS OF ATMOS VERY MOIST/UNSTABLE. PROBLEM RECENTLY HAS BEEN TO
TRIGGER AND SUSTAIN SUBSTANTIAL CONVECTION. TSRA LAST NIGHT APPEARED
TO BE SQUASHED BY TOO DRY OF AIR AT 50H.

SATL AND UPR AIR ANALYSIS SHOW DEEP MSTR/MONSOONAL MSTR PLUME
WRAPPING ARND WEST AND NORTH SIDE OF GREAT BASIN HIGH. UPR AIR ALSO
INDICATES THAT DRY 50H AIR RESIDES OVR CNTRL/ERN CWFA AT THIS TIME
WITH BETTER MSTR OVR ERN CO. SATL WOULD SEEM TO INDICATE THAT THIS
BETTER MSTR OVR CO IS BEING ADVECTED FURTHER SOUTH AND EAST.

AT 50H...THE ETA/NGM WERE TOO DRY WHILE THE AVN APPEARED A LTL WET.
ALL THE MODELS WERE TOO HIGH WITH HEIGHTS/TOO FAR EAST WITH CENTER
OF RDG NOW NR CO/UT BORDER. THE NGM WAS THE WORST OFFENDER. THE
ETA/AVN WERE ABOUT THE SAME WITH THE AVN SLIGHTLY BETTER. AT
85H...MODELS TOO COOL UNDER WRN RDG. BASED ON RECENT
PERFORMANCE/TRENDS...SATL...AND INITIAL ANALYSIS...WL PREFER THE ETA
OVERALL...WITH SOME ADJUSTMENTS MAINLY ON TEMPS.

FOR TON...INITIALLY TSRA SHOULD FIRE OVR SRN/WRN CWFA NR BOUNDARY.
CU HAS ALREADY DVLPD THERE. ETA/AVN THEN PROG DECENT S/W AND OMEGA
TO MOVE ACROSS NE HALF OF CWFA. AVN LOOKS LIKE IT IS SUFFERING FM
CONVECTIVE FEEBACK. ALL FACTORS WOULD POINT TO A LOT OF TSRA
TONIGHT. HWVR...MODELS HAVE BEEN OVERDOING THINGS...AND MOST OF CWFA
IS STILL CAPPED AT THIS TIME WITH LESS CU DVLPMENT THAN YDA AT THIS
TIME. WL GO WITH CHC POPS WITH HIEST ALG WRN AND NRN PTNS OF CWFA.

BEYOND TONIGHT...70H TO 50H TEMPS INCREASE DRAMATICALLY AS RDG/DRIER
AIR BUILDS IN. LWR LVL BOUNDARY STILL HANGS ARND WITH MSTR NR THE
SFC PROBABLY NOT TOO BAD BUT SHALLOW. BLV WL STAY CAPPED AND TAKE
OUT MENTION OF PCPN. ETA IS PROGGING VERY HOT TEMPS WITH OTHERS
LAGGING BEHIND. AS MENTIONED ABV...TEMPS UNDER RDG OUT WEST WERE
UNDERDONE. THE ETA 85H/2M MAY BE A LTL OVERDONE...BUT I BELIEVE THEY
ARE GOING IN THE RIGHT DIRECTION...AND SUPPORTED BY THE MODELS
PROGGED TEMPS AT 70H. WL THEREFORE GO ABV NGM/AVN NUMERICAL GUIDANCE
BUT BLO THE ETA TEMPS.

FOR THE EXTENDED...THROUGH 12Z THIS MRNG THE UKMET LOOKED TO HAVE THE
BEST HANDLE ON THE 50H RDG OVR WRN CONUS ALTHOUGH ALL THE MODELS DID
FAIRLY WELL. ONCE AGAIN THE MODELS HAVE BEEN CONSISTENT IN THEIR
SOLNS AND TRENDS. EARLY ON THE EXTENDED WITH HIGH CENTER TO SE OF
CWFA...SHOULD ALLOW FAIRLY DECENT TROPICAL MSTR TO COME IN FROM S
AND SW. RDG DOES GET CLOSER TO CWFA ON SUN/MON WHICH COULD STOP TSRA
FM DVLPG. AND MSTR LOOKS LIKE IT WL STILL BE ABLE TO MAKE IT INTO
THE AREA THEN...AND ONCE THE RDG RECENTERS NR THE FOUR CORNERS AREA.

THERE COULD BE A DAY OR TWO IN MIDDLE OF THE EFP THAT WL HAVE A
LESSER CHC OF TSRA. BUT AM LEARY ABT TAKING TSRA OUT WHEN DECENT MSTR
REMAINS NR TO OVR AREA. THEREFORE WL KEEP TSRA IN. ALSO DO NOT SEE
THE COOLG INTO THE 80S MTHAT THE MEX IS ADVERTISING DUE TO HIGH
HEIGHTS/RDG POSN. WL ALSO CONTINUE ABV NORMAL TEMPS.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jul 4, 5:07 PM MST, 3 hours 23 minutes before
COZ090-NEZ079>081-050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT WED JUL 4 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHEAST COLORADO AND SOUTHWEST NEBRASKA
UNTIL 11 PM MDT (MIDNIGHT CDT)...

THE COUNTY IN NORTHEAST COLORADO IN THE WATCH IS YUMA. THE COUNTIES
IN THE WATCH AREA IN NEBRASKA ARE DUNDY...HITCHCOCK AND RED WILLOW.

AN AREA OF INCREASING INSTABILITY IS PRESENT IN NORTHEAST COLORADO
AND SOUTHWEST NEBRASKA. AS A RESULT...THUNDERSTORMS THAT ARE
CURRENTLY PRODUCING SEVERE WEATHER IN WESTERN NEBRASKA WILL
MOVE INTO THE WATCH AREA THIS EVENING. THE GREATEST THREAT FROM THESE
STORMS WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS IN
EXCESS OF 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN
Special weather statement, Jul 4, 8:25 PM MST, 5 minutes before
COZ091-092-KSZ001-002-013-014-027-028-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT WED JUL 4 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHEAST COLORADO AND WESTERN KANSAS UNTIL
MIDNIGHT MDT (1 AM CDT)...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN COLORADO...KIT CARSON AND CHEYENNE.
IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...SHERMAN...THOMAS...
WALLACE...AND LOGAN.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT) FOR YUMA COUNTY COLORADO AS WELL AS DUNDY...
HITCHCOCK...AND RED WILLOW COUNTIES OF NEBRASKA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

THEDE

The radar

The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 4, 8:30 PM MST
Where
Yuma County, 16 mi N of Laird
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.317, -102.100

Thunderstorm Wind, Yuma

When
July 4, 9:05 PM MST
Where
Yuma County, Hale Bonny Dam Arpt
Measured
65 kt (75 mph)
Reported by
PARK/FOREST SERVICE
Coordinates
39.633, -102.183

The strong winds blew down a 12 inch diameter tree limb, along with destroying a picnic area shelter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262631, 5262632.